Low Carb Friends

Low Carb Friends (http://www.lowcarbfriends.com/bbs/)
-   General Health/Medical Issues (http://www.lowcarbfriends.com/bbs/general-health-medical-issues/)
-   -   Qsymia (http://www.lowcarbfriends.com/bbs/general-health-medical-issues/807689-qsymia.html)

leisha 07-09-2013 08:27 PM

Qsymia
 
I found a couple of post here about Qsymia but was wondering if anybody has tried this new prescription weight loss medicine to be used with increased exercise and watching your diet. It's a phentermine and topamax combo.

greybb1 07-09-2013 08:57 PM

I took Topamax one time for a physical problem and had ALL of the following side effects (from a topamax website)

"Sleepiness, fatigue, and/or lethargy. A pins & needles effect/tingling in the extremities that usually goes away after a week or two - but you want this one if you’re taking Topamax for migraines. Sodas and other carbonated beverages will taste bad. Memory loss, aphasia (weird words coming out in place of what you meant to say or write), word find problems (not being able to recall the names of people, things or concepts), and a general cognitive impairment that has earned this drug the nicknames “Stupamax” and “Dopamax.”

The part in bold is what really alarmed me. I had to stop taking it and switch to something else.

leisha 07-09-2013 09:17 PM

:eek: That's for that info! My job is so very detail oriented so I don't think I can afford to have those issues! I have to be on top of my mental game every single day. I can't believe I'm desperate to the point of considering drugs.:o I can't seem to find my will power again.

greybb1 07-09-2013 09:24 PM

Thank God it the symptoms are reversible! I'll never forget having a conversation and calling my mailbox a lawnmower. I knew it was wrong after it came out of my mouth, I just didn't know what to call it. LOL. On top of everything else, I don't recall losing any weight.

leisha 07-10-2013 05:16 AM

:laugh::laugh:That's funny, kinda of! The thing that worries me is that I always call our garbage can the mailbox and vice versa. They are together at the end of the driveway...so I pray that's why I get them mixed up! :laugh: Yes, I don't need anymore brain disturbance that's for sure!

Anonymousity 07-10-2013 10:02 AM

Topamax was an awesome migraine med, and yes I lost a lot of weight, BUT... I would have in depth conversations, forget everything within a few minutes, and then start the exact same conversation again. It made me look so stupid. And then I had kidney stones, intense anxiety and horrendous insomnia. Definitely not worth it!

Essentially its a psychiatric and epilepsy drug that was discovered to have weight loss side effects so it was repackaged for weight loss. I'd be hesitant to use a drug because of its side effects!

Ntombi 07-10-2013 10:55 AM

Topamax made me psychotic.

I tried it as a prophylactic migraine med, and not only didn't it work, it made me crazynuts. And the worst part was that even after we realized what was happening (which took a couple of weeks), I couldn't simply stop, I had to be weaned off of it. I knew my emotions and reactions were irrational, but I couldn't control them. It was horrible.


But



It works very well--without the really bad side effects--for a lot of people.

It's a strong med, though. I would encourage anyone who's thinking about taking it to think long and hard.

GME 07-10-2013 11:06 AM

As I understand it the dose of Topamax in Qsymia is much lower that the dose people take for migraines or other issues.

I've done some reading and saw where many, many people who took Topamax for other reasons report the same symptoms as above, but people writing about the weight loss dose do not. The most common side effect I read about in the weight loss dose is a metallic taste in the mouth. I wonder if people were in ketosis and didn't realize it.

Ntombi 07-10-2013 11:23 AM

Regardless of what you eat, it changes the taste of food. I can't remember for sure, but I don't think I was on plan or in ketosis when I was on it, but food was completely unappetizing and tasted completely different. Yes, soda was the worst, but all food was different.

CTH 07-10-2013 01:12 PM

My wife took Topomax for migraines but got off it because of the mental side effects. It definitely makes you lose weight. As she has no weight to lose, she was monitored very closely by the neurologist.

The dosage for weight loss is much lower. But, you have to have a very high BMI to even qualify for it. When I started my BMI was 38 and my doctor said it wasn't high enough.

Emily-D 07-10-2013 01:22 PM

I took Topamax for a while for migraines. It didn't help with the migraines but it did cause side effects, including the word issue. I didn't lose any weight.

GME 07-10-2013 01:25 PM

Quote:

Originally Posted by CTH (Post 16508680)
My wife took Topomax for migraines but got off it because of the mental side effects. It definitely makes you lose weight. As she has no weight to lose, she was monitored very closely by the neurologist.

The dosage for weight loss is much lower. But, you have to have a very high BMI to even qualify for it. When I started my BMI was 38 and my doctor said it wasn't high enough.

From what I have read the BMI requirement is 30 with no comorbidities, less with diabetes, HBP, etc.

greybb1 07-10-2013 06:08 PM

They don't call it "Stupidmax" for nothing!

CTH 07-10-2013 08:26 PM

Quote:

Originally Posted by greybb1 (Post 16509181)
They don't call it "Stupidmax" for nothing!

We called it "Dopey-max!"

CTH 07-10-2013 08:31 PM

Quote:

Originally Posted by GME (Post 16508724)
From what I have read the BMI requirement is 30 with no comorbidities, less with diabetes, HBP, etc.

I don't know why my Dr. said 38 wasn't high enough but I would avoid it...

Janknitz 07-10-2013 11:59 PM

I would never choose a toxic chemical we don't know enough about over the hard work of choosing a healthful, real, whole food low carb diet. It's just not worth the risk and I'm NOT lazy, just metabolically challenged.

Mind you I'm not criticizing anyone for taking a medication prescribed to treat a serious condition like migraines. But taking drugs for weightloss alone is risky--remember people who took phen phen ended up needing heart transplants. The FDA allowed that drug on the market without adequate testing. I dont trust the safety of such drugs, especially given the side effects listed above. I'd rather stay fat, but meanwhile I'm ok with working hard to make the lifestyle changes needed to lose the weight safely on my own.

Bottom line is that this is no miracle drug.

leisha 07-11-2013 11:09 AM

:shake:Thanks for all of the input everybody. I've made my decision....no prescription drugs for me. I know what it takes to lose weight and get healthy....I've just got to do it. I was feeling down and out and looking for a miracle fix.....and there is no such thing. I didn't gain this weight in 3 months and I'm not going to lose it in 3 months. *sigh*

Spanilingo 07-12-2013 05:12 AM

I was prescribed topomax for migraines at a much lower dose than used for epilepsy and yes like all medications there are side effects just as there are side effects to living with diseases and side effects of living with obesity. Only you know the trade off . Chemotherapy and radiation are toxins too but so is cancer ---- investiGate a drug before taking it and remember you are much more likely to hear complaints on the Internet than satisfied people living either seizure , migraine or perhaps weight free.

That being said, I chose to try to manage my migraines with a ketogenic diet first though will try if this doesnt work. YOU CAN NOT TAKE TOPAMAX ON A Ketogenic diet. Topomax can create metabolic acidosis.

Also, topomax may curb appetite and change the taste of food even at a low dose .

tinamanni 07-12-2013 05:24 AM

I work in the mental health field and a lot of clients take Topomax for other reasons than migraines and they all have very similar side effects. My sister has Tourettes Syndrome and was on it for awhile and she was a mess. It's a scary drug to me, the plus side is it all seems to go back to being normal when you come off.


All times are GMT -7. The time now is 07:39 PM.